What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 4:31 PM CST, 4 hours 50 minutes earlier. Its key messages:
- Increasing confidence on scattered storms redeveloping late this afternoon and evening. SPC has upgraded portions of the area to a Slight Risk (level 2 of 5) for severe storms with damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices between 100 to 110 F. A Heat Advisory is in effect area-wide today until 9 PM. Additional heat headlines are likely on Monday.
- Another organized round of heavy rain and severe weather is forecast Monday PM with an Enhanced Risk (Level 3 of 5) for severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi River with most sites crested or cresting in the coming days.
Area forecast discussion, Jul 14, 4:31 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
531 PM CDT Sun Jul 14 2024
.KEY MESSAGES...
- Increasing confidence on scattered storms redeveloping late
this afternoon and evening. SPC has upgraded portions of the
area to a Slight Risk (level 2 of 5) for severe storms with
damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices
between 100 to 110 F. A Heat Advisory is in effect area-wide
today until 9 PM. Additional heat headlines are likely on
Monday.
- Another organized round of heavy rain and severe weather is
forecast Monday PM with an Enhanced Risk (Level 3 of 5) for
severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi
River with most sites crested or cresting in the coming days.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 PM CDT Sun Jul 14 2024
Focus for late this afternoon into early tonight is on another
round of scattered storms as a 500mb vorticity max/MCV noted on
WV across central Iowa rolls across the local area through this
evening. The storms have yet to develop with convective
initiation anticipated between 4 - 6 PM and favored to the
north/northwest of the Quad Cities. There is some uncertainty on
subsequent storm organization through the evening hours due to
weak low-level shear and only modest deep layer shear. With that
said, the very hot and humid conditions with ambient temps in
the 80s/90s and mid 70 dewpoints has built MLCAPE values to
between 2500 - 3000 J/kg. Thus as storms increase in coverage
and cold pools merge there is potential for organization into a
few linear segments, which will pose the greatest risk for
scattered strong to severe wind gusts of 50-60+ mph. This is
most likely across the northeast third of the outlook area
(near the Quad Cities and points to the north and east). For
timing, anticipate scattered storms to the west and north of the
Quad Cities between 4 - 7 PM, with this activity gradually
moving to the east-southeast between roughly 6 - 11 PM. The
tornado risk is very low (2% chance within 25 miles of a point)
mainly due to the weak low-level shear. Hail is possible with
the strongest semi- discrete cells; however, with freezing
levels near 14 kft and a very humid air mass it will be
difficult to get severe hail (1") down to the surface.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 220 PM CDT Sun Jul 14 2024
SPC has upgraded most of the outlook area to an Enhanced Risk
(level 3 of 5) due to the potential for a higher end wind
event during the afternoon into early Monday night; there is a
Slight Risk (level 2 of 5) across the far southern tier of
counties. Confidence has increased on redevelopment of storms
and potential for severe weather Monday afternoon and evening.
An upper wave is forecast to track out of eastern Nebraska into
Iowa and eventually NW Illinois. This feature will be riding
along the CAPE gradient with extreme heat and humidity building
downstream through the late morning/early afternoon.
Environmental conditions are supportive of damaging winds,
potentially significant (75+ mph) with the strongest storms, due
to the aforementioned very unstable air mass (MUCAPE 3500-4500
J/kg per HREF), sufficient deep layer shear, and presence of
steep mid- level lapse rates of 8-8.5 C/km as an elevated mixed
layer overspreads the region from the west. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear near 30 kts supports development of mesovortices.
Greatest uncertainty is on the exact timing of storms with some
CAMs showing an earlier mid afternoon to early evening event,
and others holding off until the evening into Monday night.
There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the majority of the outlook area.
Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 522 PM CDT Sun Jul 14 2024
Main concern is for a round of scattered storms expected to
develop in the next couple of hours. It appears the best
chances for rain/thunder are at DBQ, CID, and MLI, but still
have the potential in the south. Some uncertainty exists on the
timing and coverage still, but has been mentioned through all
TAF sites as a TEMPO through 04z. This will get amended as we
go through the evening and get a better grasp on timing. Some
of the storms could be severe, producing strong winds and brief
IFR vis/cigs. After the storms move out, shallow ground fog is
possible late tonight due to light/variable winds and the humid
conditions.
&&
.HYDROLOGY...
Issued at 1126 AM CDT Sun Jul 14 2024
A broad crest on the Mississippi River is occurring from
Gladstone, IL (L/D 18) down through Gregory Landing, MO. This
crest will last up to two days. Upstream of Keithsburg, IL
river levels are falling.
Tributary Rivers:
The Cedar River near Conesville, IA fell below flood stage last
evening and will continue falling over the next week.
The lower Wapsipinicon River near Dewitt, IA is expected to fall
below flood stage around sunrise Monday morning. The rate of
fall on the river has slowed down due to locally heavy rainfall
overnight.
Backwater effects from the Mississippi River continue to lessen
on the lower Iowa River. The Iowa River at Oakville, IA is
forecast to drop just below flood stage this evening but then
remain near flood stage through the remainder of this week.
Very heavy rainfall occurred late Saturday afternoon and night
over the middle and upper parts of the Rock River basin. Ground
truth reports indicate a large swath of 2 to 5 inches of rain
occurred in the basin. Thus the Rock River will begin rising
with river levels approaching flood stage. There is a 50
percent probability that portions of the lower Rock River could
rise above flood stage in the next 24 to 48 hours.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 9 PM CDT this evening for ILZ001-002-007-
009-015>018-024>026-034-035.
MO...Heat Advisory until 9 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...Ervin
AVIATION...Gunkel
HYDROLOGY...08Hazardous weather outlook, Jul 14, 12:55 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
155 PM CDT Sun Jul 14 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
155 PM CDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Hot and humid conditions will be over the area through early this
evening, with heat index readings topping between 100 and 105 degrees.
A Heat Advisory is in effect through 9 PM.
The Storm Prediction Center is forecasting a slight risk, level 2
of 5, over much of the area this afternoon and evening. Damaging
winds are the primary threat during the afternoon and evening,
with isolated heavy rainfall.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Very Hot and humid conditions will continue Monday. Afternoon
heat index values in the 100 to 110 degree range are expected.
Thunderstorms are expected to develop on Monday and will be strong
to severe. A widespread chance for storms exists Monday night
when a strong cold front moves into the area. There is an enhanced
risk, level 3 of 5, for the area. At this time, the primary risks
appear to be damaging winds and heavy rainfall, but isolated
tornadoes and large hail are possible. There is a 30 percent
probability that the damaging winds could be significant.
Tuesday, rain and thunderstorms will end in southern areas by
afternoon, with dry weather spreading for the rest of the week,
along with much cooler temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
To the east southeast at 35 mph.
In the hours before
Special weather statement, Jul 14, 8:44 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
944 PM CDT Sun Jul 14 2024
ILZ015-016-024-150330-
Mercer IL-Rock Island IL-Henry IL-
944 PM CDT Sun Jul 14 2024
...A strong thunderstorm will impact portions of northeastern Mercer,
south central Rock Island and southwestern Henry Counties through
1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamlet, or 8 miles north of Aledo, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Reynolds around 950 PM CDT.
Matherville and Boden around 955 PM CDT.
Sherrard around 1000 PM CDT.
Other locations in the path of this storm include Cable and Orion.
This includes the following highways...
Interstate 80 in Illinois between mile markers 9 and 10.
Interstate 74 in Illinois between mile markers 12 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Illinois.
&&
LAT...LON 4115 9044 4114 9044 4121 9087 4138 9085
4146 9033 4115 9032
TIME...MOT...LOC 0244Z 271DEG 22KT 4132 9072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RP KinneySpecial weather statement, Jul 14, 8:46 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
946 PM CDT Sun Jul 14 2024
IAZ053-054-065-066-068-150330-
Scott IA-Clinton IA-Jackson IA-Cedar IA-Jones IA-
946 PM CDT Sun Jul 14 2024
...A strong thunderstorm will impact portions of northwestern Scott,
western Clinton, southwestern Jackson, northeastern Cedar and
southeastern Jones Counties through 1030 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowden, or 10 miles east of Stanwood, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Davenport, Eldridge, DeWitt, Long Grove, Lowden, Wheatland, Grand
Mound, Oxford Junction, Lost Nation, Calamus, Donahue, Monmouth,
Toronto, Clarence, Dixon, Maysville, New Liberty, Lyons, Camp
Liberty, and Bennett Park.
This includes the following highways...
Interstate 80 in Iowa between mile markers 288 and 293.
Interstate 280 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Iowa.
&&
LAT...LON 4186 9109 4209 9090 4179 9048 4155 9064
TIME...MOT...LOC 0246Z 303DEG 32KT 4189 9095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GunkelLocal storm report, Jul 14, 8:59 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
959 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM Rain 3 N Stockton 42.40N 90.00W
07/14/2024 M1.29 Inch Jo Daviess IL CO-OP Observer
&&
DCSpecial weather statement, Jul 14, 9:03 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1003 PM CDT Sun Jul 14 2024
ILZ017-150345-
Bureau IL-
1003 PM CDT Sun Jul 14 2024
...A strong thunderstorm will impact portions of northern Bureau
County through 1045 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Walnut, or 14 miles northwest of Princeton, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects.
Locations impacted include...
Princeton, Spring Valley, Walnut, Ladd, La Moille, Dalzell, Ohio,
Cherry, Malden, Manlius, Seatonville, Arlington, Dover,
Hollowayville, New Bedford, Coal Hollow, Zearing, Kasbeer, Van Orin,
and Normandy.
This includes the following highways...
Interstate 80 in Illinois between mile markers 46 and 73.
Interstate 180 between mile markers 11 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Illinois.
&&
LAT...LON 4140 8980 4158 8979 4159 8957 4158 8917
4135 8916
TIME...MOT...LOC 0303Z 271DEG 36KT 4149 8970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RP KinneyLocal storm report, Jul 14, 9:04 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1004 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Tstm Wnd Gst Lowden 41.86N 90.92W
07/14/2024 E50 MPH Cedar IA CO-OP Observer
1/2 half inch rain in 10 minutes.
&&
AESpecial weather statement, Jul 14, 9:06 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1006 PM CDT Sun Jul 14 2024
IAZ054-066-068-ILZ007-009-015-150345-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
Jackson IA-
1006 PM CDT Sun Jul 14 2024
...Strong thunderstorms will impact portions of northwestern
Whiteside, southwestern Carroll, northeastern Rock Island,
northeastern Scott, eastern Clinton and southeastern Jackson Counties
through 1045 PM CDT...
At 1006 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sabula to near Clinton to near DeWitt. Movement
was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Clinton, Morrison, DeWitt, Camanche, Fulton, Savanna, Garden Plain,
Milledgeville, Fairhaven, Albany, Sabula, Chadwick, Miles, Low Moor,
Welton, Coleta, Andover, East Clinton, Argo Fay, and Union Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4198 8971 4175 8993 4167 9019 4189 9072
4196 9041 4218 9027
TIME...MOT...LOC 0306Z 297DEG 26KT 4206 9016 4190 9030 4185 9059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RP Kinney